Mississippi, 2023

Damaging Winds in Mississippi, August 7, 2023

August 7, 2023 · NWS MEG · 4 events in 3 counties and zones

A weak cold front in concert with an upper-level disturbance interacted with an increasingly unstable airmass across the Mid-South to produce scattered thunderstorms across north Mississippi on August 7, 2023. Mixed layer convective available potential energy values of up to 2500 J/kg and 0-6km bulk shear values of 30 to 35 knots supported a few severe thunderstorms with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak cold front in concert with an upper-level disturbance interacted with an increasingly unstable airmass across the Mid-South to produce scattered thunderstorms across north Mississippi on August 7, 2023. Mixed layer convective available potential energy values of up to 2500 J/kg and 0-6km bulk shear values of 30 to 35 knots supported a few severe thunderstorms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 7, 10:35 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 7, 10:35 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1135 AM CDT Mon Aug 7 2023

...New UPDATE...

.UPDATE...
Issued at 1135 AM CDT Mon Aug 7 2023

A positively-tilted trough axis is rotating through the region
this morning, providing large-scale forcing for ascent from
central AR into the TN Valley. Synoptic forcing is being enhanced
by an area of focused upper-level divergence in the left right
entrance region of the upper-level jet streak over the OH Valley.
This area of lift will move east this afternoon as the trough axis
passes, limiting further convection. The current crop of storms
are developing along and south of a cold front. Much of West TN
has been worked over by earlier convection, but the environment
remains unstable over north MS with ML CAPE on the order of 2500
J/kg. Effective bulk shear is still on the order of 35 kts which
is strong enough to support additional multicellular bowing
segments capable of damaging wind across north MS. Any storms that
develop should end near 7 PM with dry weather expected during the
evening hours.

No changes were made to the current Heat Advisory along the far
southern tier of counties in the CWA. The Yalobusha RAWS station
and the Monroe County AWOS are both reporting heat indices in
excess of 105F but outflow from ongoing storms should preclude
this from occurring farther north.

MJ

&&

.SYNOPSIS...
Issued at 536 AM CDT Mon Aug 7 2023

A heat advisory has been issued for the southernmost portion of
the region today with heat index values of 105 degrees or greater.
A cold front will move across the Mid-South today and stall just
south of the region early this week ushering in cooler
temperatures. Chances for showers and thunderstorms will continue
mainly south of I-40 through Tuesday with a few severe storms
possible. A potent upper level disturbance will move through on
Wednesday and Wednesday night with numerous showers and
thunderstorms and a chance for severe weather. The active pattern
will continue into the weekend with additional chances for showers
and thunderstorms.

&&

.DISCUSSION...
(Today through Sunday)
Issued at 536 AM CDT Mon Aug 7 2023

Hot and humid conditions are expected to quickly develop south of
the cold front moving across the Mid-South. A Heat Advisory has
been issued from Tallahatchie County eastward to Monroe County.
These counties are furthest south of the front and outside of
influence of storms this morning. As a result, heat index values
of 105 degrees or greater are likely for these counties.

This afternoon, a shortwave trough will interact with the weak
cold front moving across the area and trigger showers and
thunderstorms. The ECMWF depicts 0-6km bulk shear around 30-35
kts accompanied by CAPE values of 2000-2500 J/kg. Lift from the
shortwave and front combined with the instability and shear in
place could result in a few severe thunderstorms with damaging
winds this afternoon. Best chances appear to along the MS/AL
border where heating will be maximized.

On Tuesday, the stalled front hovering over northern MS combined
with CAPE values of 2500 J/kg may continue to produce isolated to
scattered showers and thunderstorms. Bulk shear will decrease
making any thunderstorm development poorly organized and more
pulse-like. A few storms could reach severe limits with damaging
winds being the main threat.

Wednesday/Wednesday night, the stalled front lifts north and
southerly winds increase as an upper level trough moves out of
the Rockies. As a result, more humid conditions will return to the
area. For this period, there are two shortwaves entering the
region. The leading shortwave will produce showers and
thunderstorms along the warm front. Increasing shear coupled with
plenty of instability could lead to some severe storms. The main
shortwave trough will push through Wednesday night producing
another round of showers and storms with the potential for
additional severe weather.

Behind the departing shortwave, WNW flow will continue through
the end of the week into the weekend. Chances for showers and
thunderstorms will continue through the period though coverage
will diminish from Wednesday. Warmer and more humid conditions
return in the southern portion of the forecast area with cooler
temps continuing across the northern half of the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Mon Aug 7 2023

Scattered thunderstorms are expected to move across the Mid-South
mainly south of I-40 later this morning and into the early
afternoon hours ahead of a cold front. Some patchy areas of fog
may develop over eastern sections of the Mid-South overnight but
have low confidence of formation at KMKL and KTUP at this time.
Outside of thunderstorms, VFR conditions are expected for much of
the forecast period. Winds will be out the southwest this morning
at 5 to 10 knots shifting to the west and increasing to 10 to 15
knots with higher gusts by late this morning. Winds will gradually
diminish this evening and become light and variable overnight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Heat Advisory until 8 PM CDT this evening for MSZ020>024.

TN...None.
&&

UPDATE...MJ
PUBLIC FORECAST...GNC
AVIATION...ARS

In the hours before

Special weather statement, Aug 7, 8:02 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
902 AM CDT Mon Aug 7 2023

TNZ088-089-071430-
Fayette TN-Shelby TN-
902 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northern Fayette and
northeastern Shelby Counties through 930 AM CDT...

At 902 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 11 miles northeast of Cordova, moving east at 65 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeland, Arlington, Somerville, Eads, Warren, Oakland, Gallaway,
Williston, Braden, Lenow, Yum Yum, Laconia, Longtown, Moorman, Taylor
Chapel, Lambert, Miller, Hickory Withe, Powers and Griffen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 8920 3518 8975 3539 8971 3539 8964
      3537 8964 3539 8962 3537 8921
TIME...MOT...LOC 1402Z 273DEG 56KT 3526 8961

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Aug 7, 8:22 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
922 AM CDT Mon Aug 7 2023

TNZ089-090-071500-
Hardeman TN-Fayette TN-
922 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southern Fayette and
southwestern Hardeman Counties through 1000 AM CDT...

At 922 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Somerville, or 12 miles northeast of Collierville,
moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lagrange, Macon, Piperton, Rossville, Moscow, Williston, Grand
Junction, La Grange, Saulsbury, Rogers Springs, Elba, Canadaville,
Kirk, Hays Crossing, Pattersonville, Van Buren, Forty Five and Ghost
River State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3505 8964 3516 8963 3514 8893 3500 8900
TIME...MOT...LOC 1422Z 277DEG 43KT 3515 8950

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJC
Local storm report, Aug 7, 8:32 AM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
932 AM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     Tstm Wnd Gst     1 N Oakland             35.24N 89.51W
08/07/2023  E65 MPH          Fayette            TN   Trained Spotter

            Trained weather spotter estimated 65 mph
            winds.

&&

TB
Special weather statement, Aug 7, 8:36 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
936 AM CDT Mon Aug 7 2023

MSZ001>003-071500-
Marshall MS-DeSoto MS-Benton MS-
936 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of east central DeSoto,
central Marshall and northwestern Benton Counties through 1000 AM
CDT...

At 936 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byhalia, or 13 miles west of Holly Springs, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holly Springs, Byhalia, Red Banks, Coal Oil Corner, Atway, Victoria,
Mack, Mahon, Hudsonville, Higdon and Watson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3477 8972 3477 8977 3490 8978 3491 8927
      3473 8927 3472 8972
TIME...MOT...LOC 1436Z 264DEG 42KT 3482 8968

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CJC
Special weather statement, Aug 7, 9:06 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1006 AM CDT Mon Aug 7 2023

ARZ049-058-MSZ007-010-071600-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
1006 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southern Lee,
northern Phillips, northeastern Coahoma and southwestern Tunica
Counties through 1100 AM CDT...

At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Grove, or 8 miles southeast of Clarendon, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marvell, Helena-West Helena, St Francis National Park, Tunica, Lexa,
Rondo, Aubrey, Dundee, Lula, Lagrange, Preston Place, Quarles,
Austin, Jeffries, Wycamp, Latour, Turkey Scratch, Vineyard, Rich and
Helena Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3473 9105 3468 9037 3441 9042 3452 9105
TIME...MOT...LOC 1506Z 278DEG 40KT 3464 9118

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DKJ
Special weather statement, Aug 7, 9:13 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
1013 AM CDT Mon Aug 7 2023

MSZ004>006-009-TNZ090>092-071600-
Tippah MS-Tishomingo MS-Alcorn MS-Prentiss MS-Hardeman TN-McNairy TN-
Hardin TN-
1013 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of Tippah, Tishomingo,
northern Prentiss, Alcorn, southeastern Hardeman, southern McNairy
and southern Hardin Counties through 1100 AM CDT...

At 1013 AM CDT, Doppler radar was tracking a strong thunderstorm near
Theo, or 8 miles southwest of Big Hill Pond State Park, moving east
at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corinth, Booneville, Ripley, Iuka, Pickwick Landing State Park, J P
Coleman State Park, Big Hill Pond State Park, Burnsville, Jumpertown,
Glen, Pickwick Dam, Thrashers, Theo, Midway, Walnut Grove,
Pocahontas, Pineflat, Hinkle, Leedy and Gravestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8799 3501 8820 3492 8815 3489 8810
      3467 8813 3473 8909 3478 8909 3482 8907
      3482 8904 3486 8904 3486 8902 3493 8902
      3513 8892 3508 8799
TIME...MOT...LOC 1513Z 281DEG 51KT 3494 8880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJC

The radar

The Memphis radar (KNQA), 106 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 7, 10:55 AM CST to 11:00 AM CST
Where
Lafayette County, 1.33 mi ENE of College Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.430, -89.550

A tree fell on a mobile home.

Thunderstorm Wind, Lee

When
August 7, 11:48 AM CST to 11:53 AM CST
Where
Lee County, 1.81 mi NE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.347, -88.726

A large tree fell on a golf cart at the Natchez Trace Golf Club.

Thunderstorm Wind, Lee

When
August 7, 11:50 AM CST to 11:55 AM CST
Where
Lee County, 1.33 mi ENE of Saltillo
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
34.390, -88.660

A home lost part of its roof and sustained damage to the balcony. Power lines were knocked down in the area as well.

Thunderstorm Wind, Monroe

When
August 7, 12:40 PM CST to 12:45 PM CST
Where
Monroe County, 3.32 mi N of Bigbee
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.068, -88.514

Trees and power lines were knocked down on Old Highway 6 near Cason Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131759, 1131760, 1131761, 1131762.